Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 22, 2017, 4:01 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 4:01 PM CDT (21:01 UTC)
- Expired
- Apr 22, 2017, 4:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:08 PM CDT | TSTM WND DMG | 3 Nnw Phil Campbell, AL | TREES DOWN ACROSS THE ROAD ON US 43 JUST SOUTH OF SPRUCE PINE. |
| Apr 22, 4:16 PM CDT | TSTM WND DMG | 6 E Phil Campbell, AL | TREES DOWN ON CARS ON HIGHWAY 43. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS54 KHUN 222101
SVRHUN
ALC059-079-222130-
/O.NEW.KHUN.SV.W.0065.170422T2101Z-170422T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
401 PM CDT SAT APR 22 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 430 PM CDT
* At 400 PM CDT, a severe thunderstorm was located near Phil
Campbell, or 10 miles south of Russellville, moving northeast at
40 mph. A separate severe storm located 5 miles southwest of
Russellville was also moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russellville, Phil Campbell, Belgreen, Hodges, Mt Hope, Tharptown,
Duketon, Rockwood, Pleasant Ridge and Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3457 8804 3457 8747 3430 8729 3431 8792
TIME...MOT...LOC 2100Z 242DEG 34KT 3436 8779
HAIL...1.00IN
WIND...70MPH
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:29 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 22, 2:29 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 229 PM CDT Sat Apr 22 2017 .NEAR TERM...(Now through Tonight) Issued at 215 PM CDT Sat Apr 22 2017 Surface analysis this afternoon shows a low with attendant cold front gradually moving eastward through MS at the moment. Ahead of this system over the CWA, southerly flow is gaining a westerly component with the front inching closer. Plenty of low level moisture is in place this afternoon with Td generally in the low to mid 60s. Temps across the area and trying to bump up into the mid 70s but are being inhibited by cloud cover increasing to the west. Guidance continues to indicate some potential today for strong to severe storms to develop out ahead of the front if convection is able to initiate within a favorable airmass. Current forecast will show a gradual increase in convection across the CWA now through this evening and thunderstorm develop is expected to initiate west of I65, given current instability trends, and progress eastward today. Main threats continue to be strong wind gusts and hail, based off model soundings showing favorable mid level lapse rates. Shear is fairly limited for a higher tornado threat but cannot rule out a brief spin up. .SHORT TERM...(Sunday through early Monday) With the surface boundary shifted east of the CWA, lingering showers on the back side of the surface low will impact the area early Sunday morning, mainly before sunrise. Models are in a decent agreement showing the system slowing down around the AL/GA line. This will keep the rain threat in the forecast for much of the day tomorrow, with a focus over the eastern zones. Drier air behind the system will be quick to spread over the area from W-E as the system drifts out of the region by the early evening hours, ending rain chances. We will see some cold air advection behind this front, so expecting highs only in the low to mid 60s on Sunday with lows dropping into the upper 40s to low 50s on Monday morning. .LONG TERM...(Monday through Friday) The extended forecast starts out with near normal temps on Monday as northerly winds continue behind the exiting cut off low. The work week will start off with temps in the upper 60s to lower 70s and overnight lows in the lower 50s and decreasing clouds thanks to that cooler and drier air. As a ridge begins to build behind the departing low, skies will become mostly clear and temps will be on the rise. Southerly flow returns on Tuesday but as the pressure gradient tightens ahead of the next system, expect breezy southerly flow on Wednesday. Combined with the ridge still over portions of the area, temps will rebound into the lower 80s by Wednesday afternoon. As the next system swings out of the Plains and up towards the Great Lakes, it will deamplify and push the ridge off to our NE. The accompanying sfc low will bring a 'cold' front into the TN Valley Wed Night into Thursday and bring some showers and thunderstorms. No severity concern with these storms at this time as the convection along front will be falling apart as it moves southeastward across the area. What is left of the front will be lifted back northward on Friday as high pressure off the east coast strengthens. By the end of the week, temps will be in the mid 80s with a lingering slight chance of showers and thunderstorms. Saturday will feel much like Friday, slight chance of showers and storms, highs in the mid 80s, but the system coming out of the Rockies will push this ridge back out into the Atlantic by Sunday providing a better chance of precipitation across the board. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Apr 22 2017 Main concern this afternoon will be the potential for showers and thunderstorms pushing into the vicinity of the terminals. An area of showers and embedded storms is currently drifting toward NW AL from the west. Assuming the atmosphere continues to destabilize ahead of a cloud shield covering N. MS and W. TN, expect thunderstorms to impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will possible overnight with MFVR vsby before sunrise. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...JMS AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1138 AM CDT Sat Apr 22 2017 ALZ001>010-016-TNZ076-096-097-230015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1138 AM CDT Sat Apr 22 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Stronger and more numerous thunderstorms are expected to develop and move across the region this afternoon and evening, just ahead of and along an eastward moving cold front. Some of these storms could be strong to severe, with large hail and damaging wind gusts the primary threats. These storms should quickly move off to the east and end by late Saturday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms will be possible on Wednesday night into Thursday, as another weak cold front approaches the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. RSB
In the hours before
Special weather statement, Apr 22, 3:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
343 PM CDT SAT APR 22 2017
ALZ004-007-222115-
Lawrence AL-Morgan AL-
343 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hartselle, Moulton, Trinity, Hillsboro, Speake, Wren, Landersville,
Neel, Bankhead National Forest and Chalybeate Springs.
LAT...LON 3442 8753 3467 8714 3441 8697 3430 8736
3430 8740
TIME...MOT...LOC 2043Z 239DEG 49KT 3438 8740
LNLocal storm report, Apr 22, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 3 NNE HALLTOWN 34.50N 88.04W
04/22/2017 FRANKLIN AL EMERGENCY MNGR
DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.
&&
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:03 PM CDT | Special Weather Statement | HUN | Franklin | 27 min |
| Apr 21, 9:28 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| Apr 22, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Apr 22, 3:27 PM CDT | Tornado Warning | HUN | Franklin | 33 min |
| Apr 22, 3:43 PM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HUN | Lauderdale | 24 min |
| Apr 22, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 49 min |
| Apr 22, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Apr 22, 4:37 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Apr 22, 4:55 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Apr 22, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 33 min |
| Apr 22, 5:00 PM CDT | Special Weather Statement | HUN | Marshall | 30 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 26 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 37 min |
| Apr 22, 5:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 30 min |
| Apr 22, 5:39 PM CDT | Tornado Warning | HUN | Jackson | 17 min |
| Apr 22, 5:49 PM CDT | Tornado Warning | HUN | Cullman | 26 min |
| Apr 22, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Apr 22, 6:00 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.